Designs, Codes and Cryptography

, Volume 27, Issue 1–2, pp 49–91

On Orthogonal Double Covers of Graphs

  • Hans-Dietrich O. F. Gronau
  • Martin Grüttmüller
  • Sven Hartmann
  • Uwe Leck
  • Volker Leck
Article

Abstract

An orthogonal double cover (ODC) is a collection of n spanning subgraphs(pages) of the complete graph Kn such that they cover every edge of the completegraph twice and the intersection of any two of them contains exactly one edge. If all the pages are isomorphic tosome graph G, we speak of an ODC by G. ODCs have been studied for almost 25 years, and existenceresults have been derived for many graph classes. We present an overview of the current state of research alongwith some new results and generalizations. As will be obvious, progress made in the last 10 years is in many waysrelated to the work of Ron Mullin. So it is natural and with pleasure that we dedicate this article to Ron, on theoccasion of his 65th birthday.

ODC orthogonal double covers graph decomposition self-orthogonal factorization 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    P. Adams, D. E. Bryant and A. Khodkar, On the existence of super-simple designs with block size 4, Aequationes Math., Vol. 51, No.3 (1996) pp. 230–246.Google Scholar
  2. 2.
    B. Alspach, K. Heinrich and G. Liu, Orthogonal factorizations of graphs, In (J. H. Dinitz and D. R. Stinson, eds.), Contemporary Design Theory, Chapter 2. Wiley, New York (1992).Google Scholar
  3. 3.
    B. Alspach, K. Heinrich and M. Rosenfeld, Edge partitions of the complete symmetric directed graph and related designs, Israel J. Math., Vol. 40, No.2 (1981) pp. 118–128.Google Scholar
  4. 4.
    B. A. Anderson and P. A. Leonard, A class of self-orthogonal 2–sequencings, Des. Codes Cryptogr., Vol. 1, No.2 (1991) pp. 149–181.Google Scholar
  5. 5.
    F. E. Bennett and L. S Wu, On minimum matrix representation of closure operations, Discrete Appl. Math., Vol. 26, No.1 (1990) pp. 25–40.Google Scholar
  6. 6.
    T. Beth, D. Jungnickel and H. Lenz, Design Theory, Bibliographisches Institut, Mannheim (1985).Google Scholar
  7. 7.
    C. Bey, S. Hartmann, U. Leck and V. Leck, On orthogonal double covers by super-extendable cycles, J. Combin. Des., Vol. 10 (2002).Google Scholar
  8. 8.
    J. Bosák, Decompositions of Graphs, Kluwer Academic Publishers Group, Dordrecht (1990).Google Scholar
  9. 9.
    A. E. Brouwer, H. Hanani and A. Schrijver, Group divisible designs with block-size four, Discrete Math., Vol. 20, No.1 (1977/1978) pp. 1–10.Google Scholar
  10. 10.
    D. E. Bryant and A. Khodkar, On orthogonal double covers of graphs, Des. Codes Cryptogr., Vol. 13, No.2 (1998) pp. 103–105.Google Scholar
  11. 11.
    P. J. Cameron, SGDs with doubly transitive automorphism group, J. Graph Theory, Vol. 32, No.3 (1999) pp. 229–233.Google Scholar
  12. 12.
    K. Chen, On the existence of super-simple (v, 4, 3)-BIBDs, J. Combin. Math. Combin. Comput., Vol. 17 (1995) pp. 149–159.Google Scholar
  13. 13.
    B. C. Chong and K. M. Chan, On the existence of normalized Room squares, Nanta Math., Vol. 7, No.1 (1974) pp. 8–17.Google Scholar
  14. 14.
    M. S. Chung and D. B. West, The p-intersection number of a complete bipartite graph and orthogonal double coverings of a clique, Combinatorica, Vol. 14, No.4 (1994) pp. 453–461.Google Scholar
  15. 15.
    C. J. Colbourn and J. H. Dinitz (eds.), The CRC Handbook of Combinatorial Designs, CRC Press, Boca Raton, FL (1996).Google Scholar
  16. 16.
    M. Dehon, On the existence of 2–designs S λ(2, 3, v) without repeated blocks, Discrete Math., Vol. 43, No.2–3 (1983) pp. 155–171.Google Scholar
  17. 17.
    J. Demetrovics, Z. Füredi and G. O. H. Katona, Minimum matrix representation of closure operations, Discrete Appl. Math., Vol. 11, No.2 (1985) pp. 115–128.Google Scholar
  18. 18.
    J. Demetrovics and G. O. H. Katona, Extremal combinatorial problems in relational data base, In Fundamentals of Computation Theory, Springer, Berlin (1981) pp. 110–119.Google Scholar
  19. 19.
    J. H. Dinitz, Lower Bounds for the Number of Pairwise Orthogonal Symmetric Latin Squares, Ph.D. Thesis, Ohio State University (1980).Google Scholar
  20. 20.
    J. H. Dinitz, Room n-cubes of low order, J. Austral. Math. Soc. Ser. A, Vol. 36, No.2 (1984) pp. 237–252.Google Scholar
  21. 21.
    J. H. Dinitz and D. R. Stinson, Room squares and related designs, In (J. H. Dinitz and D. R. Stinson, eds.), Contemporary Design Theory, Chapter 5, J. Wiley, New York (1992) pp. 137–204.Google Scholar
  22. 22.
    R. El-Shanawany and H.-D. O. F. Gronau, Orthogonal Double Covers of Kn,n, forthcoming.Google Scholar
  23. 23.
    R. El-Shanawany, H.-D. O. F. Gronau and M. Grüttmüller, Orthogonal double covers of Kn,n by small graphs, Discrete Appl. Math., to appear.Google Scholar
  24. 24.
    P. Erdos, Beweis eines Satzes von Tschebyschef, Acta Sci. Math. (Szeged), Vol. 5 (1930–1932) pp. 194–198.Google Scholar
  25. 25.
    D. Froncek and A. Rosa, Symmetric graph designs on friendship graphs, J. Combin. Des., Vol. 8, No.3 (2000) pp. 201–206.Google Scholar
  26. 26.
    J. A. Gallian, A dynamic survey of graph labeling, Electron. J. Combin., Vol. 5, No.1, Dynamic Survey, Vol. 6 (1998) p. 43 (electronic), updated (Sep. 16, 2000) p. 79.Google Scholar
  27. 27.
    B. Ganter and H.-D. O. F. Gronau, Two conjectures of Demetrovics, Füredi and Katona, concerning partitions, Discrete Math., Vol. 88, No.2–3 (1991) pp. 149–155.Google Scholar
  28. 28.
    B. Ganter, H.-D. O. F. Gronau and R. C. Mullin, On orthogonal double covers of Kn, Ars Combin., Vol. 37 (1994) pp. 209–221.Google Scholar
  29. 29.
    A. Granville, H.-D. O. F. Gronau and R. C. Mullin, On a problem of Hering concerning orthogonal covers of Kn, J. Combin. Theory Ser. A, Vol. 72, No.2 (1995) pp. 345–350.Google Scholar
  30. 30.
    H.-D. O. F. Gronau and R. C. Mullin, On a conjecture of Demetrovics, Füredi and Katona, unpublished manuscript.Google Scholar
  31. 31.
    H.-D. O. F. Gronau and R. C. Mullin, On super-simple 2–(v, 4, λ) designs, J. Combin. Math. Combin. Comput., Vol. 11 (1992) pp. 113–121.Google Scholar
  32. 32.
    H.-D. O. F. Gronau, R. C. Mullin and A. Rosa, Orthogonal double covers of complete graphs by trees, Graphs Combin., Vol. 13, No.3 (1997) pp. 251–262.Google Scholar
  33. 33.
    H.-D. O. F. Gronau, R. C. Mullin, A. Rosa and P. J. Schellenberg, Symmetric graph designs, Graphs Combin., Vol. 16, No.1 (2000) pp. 93–102.Google Scholar
  34. 34.
    H.-D. O. F. Gronau, R. C. Mullin and P. J. Schellenberg, On orthogonal double covers of Kn and a conjecture of Chung and West, J. Combin. Des., Vol. 3, No.3 (1995) pp. 213–231.Google Scholar
  35. 35.
    H. Harborth, private communication.Google Scholar
  36. 36.
    S. Hartmann, Asymptotic results on suborthogonal G-decompositions of complete digraphs, Discrete Appl. Math., Vol. 95 (1999) pp. 311–320.Google Scholar
  37. 37.
    S. Hartmann, Orthogonal decompositions of complete digraphs, Graphs Combin., Vol. 18 (2002).Google Scholar
  38. 38.
    S. Hartmann, On simple and supersimple transversal designs, J. Combin. Des., Vol. 8, No.5 (2000) pp. 311–320.Google Scholar
  39. 39.
    S. Hartmann, Orthogonal Double Covers by Amalgamated Graph Families, Preprint, University of Rostock, Dept. of Mathematics, forthcoming.Google Scholar
  40. 40.
    S. Hartmann, Superpure digraph designs, J. Combin. Des., Vol. 10 (2002) pp. 239–255.Google Scholar
  41. 41.
    S. Hartmann, Combinatorial Problems Motivated by Database Theory, Habilitationsschrift, Universität Rostock, (2001).Google Scholar
  42. 42.
    S. Hartmann, U. Leck and V. Leck, More Orthogonal Double Covers of Complete Graphs by Hamiltonian Paths, Preprint, University of Rostock, Dept. of Mathematics, forthcoming.Google Scholar
  43. 43.
    S. Hartmann, U. Leck and V. Leck, A conjecture on orthogonal double covers by paths, Congr. Numer., Vol. 140 (1999) pp. 187–193.Google Scholar
  44. 44.
    S. Hartmann and U. Schumacher, Orthogonal double covers of general graphs, Discrete Appl. Math., to appear.Google Scholar
  45. 45.
    S. Hartmann and U. Schumacher, Suborthogonal double covers of complete graphs, Congr. Numer., Vol. 147 (2000) pp. 33–40.Google Scholar
  46. 46.
    K. Heinrich, Graph decompositions and designs, In (C. J. Colbourn and J. H. Dinitz, eds.), The CRC Handbook of Combinatorial Designs, Chapter IV.22, CRC Press, Boca Raton (1996).Google Scholar
  47. 47.
    K. Heinrich and G. M. Nonay, Path and cycle decompositions of complete multigraphs, Ann. Discrete Math., Vol. 27 (1985) pp. 275–286.Google Scholar
  48. 48.
    F. Hering, Block designs with cyclic block structure, Ann. Discrete Math., Vol. 6 (1980) pp. 201–214.Google Scholar
  49. 49.
    F. Hering, Balanced pairs, Ann. Discrete Math., Vol. 20 (1984) pp. 177–182.Google Scholar
  50. 50.
    F. Hering and M. Rosenfeld, Problem number 38. In (K. Heinrich, ed.), Unsolved Problems: Summer Research Workshop in Algebraic Combinatorics, Simon Fraser University (1979).Google Scholar
  51. 51.
    J. D. Horton and G. M. Nonay, Self-orthogonal Hamilton path decompositions, Discrete Math., Vol. 97, No.1–3 (1991) pp. 251–264.Google Scholar
  52. 52.
    A. Khodkar, Various super-simple designs with block size four, Australas. J. Combin., Vol. 9 (1994) pp. 201–210.Google Scholar
  53. 53.
    U. Leck, A class of 2–colorable orthogonal double covers of complete graphs by hamiltonian paths, Graphs Combin., Vol. 18 (2002) pp. 155–167.Google Scholar
  54. 54.
    U. Leck and V. Leck, On orthogonal double covers by trees, J. Combin. Des.,Vol. 5, No.6 (1997) pp. 433–441.Google Scholar
  55. 55.
    U. Leck and V. Leck, Orthogonal double covers of complete graphs by trees of small diameter, Discrete Appl. Math., Vol. 95 (1999) pp. 377–388.Google Scholar
  56. 56.
    V. Leck, Orthogonale Doppelüberdeckungen des Kn, Diploma Thesis, University of Rostock, Dept. of Mathematics (1996).Google Scholar
  57. 57.
    V. Leck, On orthogonal double covers by Hamilton paths, Congr. Numer., Vol. 135 (1998) pp. 153–157.Google Scholar
  58. 58.
    V. Leck, Orthogonal Double Covers of Kn, Ph.D. Thesis, University of Rostock (2000).Google Scholar
  59. 59.
    S. Lins and P. J. Schellenberg, The existence of skew strong starters in Z 16k 2 +1: A simpler proof, Ars. Combin., Vol. 11 (1981) pp. 123–129.Google Scholar
  60. 60.
    H. F. MacNeish, Euler squares, Ann. Math. (NY), Vol. 23 (1922) pp. 221–227.Google Scholar
  61. 61.
    R. C. Mullin and E. Nemeth, An existence theorem for room squares, Canad. Math. Bull., Vol. 12 (1969) pp. 493–497.Google Scholar
  62. 62.
    A. Rausche, On the existence of special block designs, Rostock. Math. Kolloq., Vol. 35 (1988) pp. 13–20.Google Scholar
  63. 63.
    U. Schumacher, Suborthogonal double covers of the complete graph by stars, Discrete Appl. Math., Vol. 95 (1999) pp. 439–444.Google Scholar
  64. 64.
    R. G. Stanton and R. C. Mullin, Construction of room squares, Ann. Math. Statist., Vol. 39 (1968) pp. 1540–1548.Google Scholar
  65. 65.
    A. Weil, On some exponential sums, Proc. Nat. Acad. Sci. USA, Vol. 34 (1948) pp. 204–207.Google Scholar
  66. 66.
    R. M. Wilson, An existence theory for pairwise balanced designs. II, The structure of PBD-closed sets and the existence conjectures, J. Combin. Theory Ser. A, Vol. 13 (1972) pp. 246–273.Google Scholar
  67. 67.
    R.M. Wilson, Decompositions of complete graphs into subgraphs isomorphic to a given graph, In Proceedings of the Fifth British Combinatorial Conference, Univ. Aberdeen, Aberdeen (1975) pp. 647–659; Congressus Numerantium, Vol. XV; Utilitas Math., Winnipeg, Man. (1976).Google Scholar

Copyright information

© Kluwer Academic Publishers 2002

Authors and Affiliations

  • Hans-Dietrich O. F. Gronau
    • 1
  • Martin Grüttmüller
    • 1
  • Sven Hartmann
    • 2
  • Uwe Leck
    • 1
  • Volker Leck
    • 1
  1. 1.Universität RostockGermany
  2. 2.Universität RostockGermany

Personalised recommendations